Texas, 2017

Excessive Heat in Texas, April 14, 2017

April 14, 2017 · NWS FWD · 1 event in 1 county or zone

A child was found unresponsive in a car seat in the back seat of the family's car Friday afternoon, and was later pronounced dead at the hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A child was found unresponsive in a car seat in the back seat of the family's car Friday afternoon, and was later pronounced dead at the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 14, 11:48 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 14, 11:48 AM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1248 PM CDT Fri Apr 14 2017

.AVIATION...
Morning stratus continues to lift and scatter with the
commencement of daytime heating. Anticipate VFR conditions to
prevail at all TAF sites through this evening before the next
surge of low clouds drifts northward tonight. Surface winds are
responding to ongoing lee cyclogenesis across eastern Colorado,
and a south/southeasterly breeze is in store today, although only
periodic gusts to around 20 kts are anticipated.

Tonight, stratus will be ushered northward on a fairly weak 25 kt
low-level jet, and have delayed the onset of MVFR cigs at the
Metroplex sites by an hour to account for this. Forecast upstream
dewpoints look pretty similar to what we experienced today, and
IFR cigs appear unlikely at the Metroplex TAF locations. However,
a better surge of moisture looks to encroach on the Waco airfield,
and have introduced a period of IFR cigs early Saturday morning.
We will also need to monitor the potential for vsby reductions as
the aformentioned weak wind field off the deck will likely not be
sufficient to disrupt fog development south and east of a KCRS-
KACT-KTPL line.

Diurnal scattering of low cigs will occur Saturday afternoon along
with the return of breezy south winds.

Carlaw

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT Fri Apr 14 2017/
A southeasterly fetch off the Gulf is remarkably dry at 850mb as
it swings around the periphery of an anticyclone over the
southeastern states. As an eastward moving MCS approached the I-35
corridor, the elevated convective elements began entraining this
dry air, and the complex steadily dissipated. There is still lift
above the 10kft bases, and some rain is reaching the ground early
this morning. But much of the precipitation is evaporating,
resulting in only some wind gusts at the surface. The convective-
induced vorticity in the mid-levels is getting harder to find as
the radar returns fade, but at 4 am, it was over the Dallas/Fort
Worth Metroplex. It will continue on a northeastward trajectory,
and if it were to aid in the redevelopment of showers and storms
this afternoon, it would be in eastern Oklahoma at peak heating.

Weak troughing will remain above North and Central Texas today,
and even with some sunshine, afternoon temperatures will only be a
few degrees above normal. Surface-based instability will be
negligible today, and without any low-level focus, no convection
is expected despite the lingering weakness aloft. Any development
this afternoon should be confined to a West Texas dryline. A low-
level jet will surge stratus into North Texas late tonight, but
the paltry, dry 850mb flow will not encourage any dryline
convection to approach. A similarly rain-free day will follow on
Saturday.

A cold front will surge through the Central Plains, potentially
reaching Oklahoma during the early morning hours Sunday. Showers
and storms along the boundary will be inclined to race
northeastward parallel to the front. The flow further south does
not appear favorable for a nocturnal surge toward the Red River.
Our rain chances Easter Sunday are more likely to be associated
with a shortwave embedded in the persistent southwesterly flow
regime. Additional impulses will maintain shower/storm chances on
Monday. Some of the storms Sunday and Monday could contain hail
and gusty winds, but the activity is unlikely to be well
organized. A dryline may invade from the west on Tuesday, aiding
in convective initiation. Rain chances look low for Wednesday and
Thursday.

A significant storm system is expected to swing through the
Central Plains next weekend. Severe weather may precede a late
season cold front, but this event is still beyond the current
7-day forecast.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  63  80  65  81 /   5   0   0  10  30
Waco                80  61  80  65  81 /  10   0   5   5  30
Paris               79  59  80  62  78 /   0   0   5   5  30
Denton              79  62  80  64  79 /   5   0   0  10  30
McKinney            80  61  80  64  79 /   5   0   0  10  30
Dallas              81  64  82  66  81 /   5   0   0  10  30
Terrell             81  62  81  65  80 /   5   0   5   5  30
Corsicana           81  62  81  64  81 /   5   0   5   5  30
Temple              79  61  80  64  80 /  10   0   5   5  30
Mineral Wells       78  61  81  63  80 /   5   0   5  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/05
Hazardous weather outlook, Apr 14, 3:30 AM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
430 AM CDT Fri Apr 14 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-150930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
430 AM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorm chances will return Sunday and Monday.
The stronger storms may produce gusty winds, small hail,
and frequent lightning. At this time, widespread severe
weather is not expected.

Low thunderstorm chances will continue Tuesday and Wednesday
generally east of the Interstate 35 corridor.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Johnson

When
April 14, 1:00 PM CST to 6:00 PM CST
Where
Johnson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

A soon to be two-year old toddler was found unresponsive after spending nearly 5 hours in a car seat in the back of the family's car. The child was later pronounced dead at the hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Johnson2017-04-141MaleVehicle/Towed TrailerDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689460.